U.S. doctors online nowAsk doctors free
Vancouver, WA
A 41-year-old female asked:

Taking ritalin (methylphenidate) 5mg 2-3 time a day since 1/8. results have been great, except causing headaches. is there another stimulant med that won't cause pain?

2 doctor answers8 doctors weighed in
Dr. Neil Liebowitz
Psychiatry 40 years experience
Yes: There are two main classes of stimulants used in adhd, Ritalin (methylphenidate) and amphetamines (adderall, Dexedrine (dextroamphetamine) ). Sometimes an individual does better on one or the other. Headaches are a common side effect, as it is with caffeine (esp on withdrawal). Consider a switch and also a time release version that may have a more gradual onset and withdrawal effect.
Dr. Ronda Dennis-Smithart
Specializes in Pediatrics
Titrate dose: Common side effects include anorexia and headache. I find that starting my patients on a lower than recommended initial dose and then gradually increasing it results in fewer side effects. Other stimulants will have a similar side effect profile, but some patients may tolerate one drug better than another. Ask dr. If you can reduce the dose and then titrate up to achieve adhd symptoms.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated May 10, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.